Alert archive / South Dakota / Wind Chill Advisories in 2023
Wind Chill Advisory 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 29, 2023, 1:48 PM CST for 4 states. It took effect at Jan 30, 2023, 2:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2023, 1:48 PM CST (19:48 UTC)
- In effect from
- Jan 30, 2023, 2:00 AM CST
- Expired
- Jan 30, 2023, 12:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616 WWUS43 KFSD 291948 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 148 PM CST Sun Jan 29 2023 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 052>056-058>062-064>067-300400- /O.NEW.KFSD.WC.Y.0002.230130T0800Z-230130T1600Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson- McCook-Minnehaha-Douglas-Hutchinson-Turner- 148 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of northwest Iowa, southwest Minnesota and central, east central, south central and southeast South Dakota. * WHEN...From 2 AM to 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-068>071-300400- /O.NEW.KFSD.WC.Y.0002.230130T0900Z-230130T1500Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Brule-Charles Mix-Bon Homme-Yankton-Clay-Union- 148 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 9 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska and south central and southeast South Dakota. * WHEN...From 3 AM to 9 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
5 follow-up statements
622 WWUS43 KFSD 300259 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 859 PM CST Sun Jan 29 2023 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 052>056-058>062-064>067-301100- /O.CON.KFSD.WC.Y.0002.230130T0800Z-230130T1600Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson- McCook-Minnehaha-Douglas-Hutchinson-Turner- 859 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of northwest Iowa, southwest Minnesota and central, east central, south central and southeast South Dakota. * WHEN...From 2 AM to 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-068>071-301100- /O.CON.KFSD.WC.Y.0002.230130T0900Z-230130T1500Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Brule-Charles Mix-Bon Homme-Yankton-Clay-Union- 859 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska and south central and southeast South Dakota. * WHEN...From 3 AM to 9 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
285 WWUS43 KFSD 300914 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 314 AM CST Mon Jan 30 2023 MNZ071-072-080-097-SDZ038>040-052>056-301715- /O.EXT.KFSD.WC.Y.0002.000000T0000Z-230130T1800Z/ Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody- 314 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of southwest Minnesota and central and east central South Dakota. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-068>071-301500- /O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1500Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Brule-Charles Mix-Bon Homme-Yankton-Clay-Union- 314 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Portions of northwest and west central Iowa, northeast Nebraska and south central and southeast South Dakota. * WHEN...Until 9 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ001>003-012>014-MNZ081-089-090-098-SDZ058>062-064>067-301600- /O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1600Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cottonwood-Nobles- Jackson-Rock-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas- Hutchinson-Turner-Lincoln- 314 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of northwest Iowa, southwest Minnesota and south central and southeast South Dakota. * WHEN...Until 10 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
095 WWUS43 KFSD 301457 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 857 AM CST Mon Jan 30 2023 IAZ020>022-031-032-NEZ013-014-SDZ050-057-063-068>071-301600- /O.EXP.KFSD.WC.Y.0002.000000T0000Z-230130T1500Z/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory- Brule-Charles Mix-Bon Homme-Yankton-Clay-Union- 857 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Temperatures and wind chills continue to gradually rise this morning, allowing the advisory to be expired. $$ MNZ071-072-080-097-SDZ038>040-052>056-301800- /O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1800Z/ Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody- 857 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of southwest Minnesota and central and east central South Dakota. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ001>003-012>014-MNZ081-089-090-098-SDZ058>062-064>067-301600- /O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1600Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cottonwood-Nobles- Jackson-Rock-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas- Hutchinson-Turner-Lincoln- 857 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of northwest Iowa, southwest Minnesota and south central and southeast South Dakota. * WHEN...Until 10 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
761 WWUS43 KFSD 301554 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 954 AM CST Mon Jan 30 2023 IAZ001>003-012>014-MNZ081-089-090-098-SDZ058>062-064>067-301700- /O.EXP.KFSD.WC.Y.0002.000000T0000Z-230130T1600Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cottonwood-Nobles- Jackson-Rock-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas- Hutchinson-Turner-Lincoln- 954 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Temperatures and wind chills continue to gradually rise this morning, allowing the advisory to be expired. $$ MNZ071-072-080-097-SDZ038>040-052>056-301800- /O.CON.KFSD.WC.Y.0002.000000T0000Z-230130T1800Z/ Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody- 954 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of southwest Minnesota and central and east central South Dakota. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
762 WWUS43 KFSD 301754 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1154 AM CST Mon Jan 30 2023 MNZ071-072-080-097-SDZ038>040-052>056-301900- /O.EXP.KFSD.WC.Y.0002.000000T0000Z-230130T1800Z/ Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody- 1154 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... Temperatures and wind chills continue to gradually rise this morning, allowing the advisory to be expired. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 1:47 PM CST, 1 minute earlier.
Area forecast discussion, Jan 29, 1:47 PM CST, 1 minute before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 147 PM CST Sun Jan 29 2023 .SHORT TERM...(This Evening through Monday) Issued at 146 PM CST Sun Jan 29 2023 Cold high pressure will slowly move across the area tonight which will allow for another cold night. With temperatures expected to be in the single digits and teens below zero and winds about 5 to 10 mph wind chill values will range from about 20 below near the Missouri River to 30 below closer to highway 14. Some very weak forcing and moisture in the mid levels will bring a few flurries or patchy light snow to the Missouri River Valley, impacts will be very minimal. High pressure only slowly shifts east and southeast on Monday which means another cold day with highs in the single digits, maybe a little closer to 10 above in central SD. .LONG TERM...(Monday Night through Sunday) Issued at 146 PM CST Sun Jan 29 2023 Monday night into Tuesday a weak and moisture starved system will move across the area but should have little to no impact. One impact will be a bit of a shift in the pattern as this wave will help turn winds a little more westerly and usher in some less cold air. While less cold air is on the horizon we will need to wait until the weekend to get much above 20 degrees. The models are all fairly agreeable on a shot of colder air Wednesday night into Thursday which will delay the start of the warm up. For now this front appears to be dry. On Friday from fairly strong elevated warm air advection takes place ahead of an incoming shortwave and may produce some precipitation but for now will not have a mention in the forecast as moisture may be an issue. Once this system passes temperatures on Saturday and Sunday will climb into the upper 20s to mid 30s with the warmer readings most likely in central SD. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1052 AM CST Sun Jan 29 2023 Mainly VFR through the period. Some brief MVFR conditions will be possible near the Missouri River tonight if some light snow can develop, but confidence is low. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Jan 29, 4:04 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 404 AM CST Sun Jan 29 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-301015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 404 AM CST Sun Jan 29 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. With early morning temperatures in the single digits below zero and mostly light winds, wind chills will remain in the 15 below to 25 below zero range into the mid-morning hours. Another frigid overnight period is expected into Monday, with overnight lows generally from negative 20 to negative 10. While winds will be fairly light, wind chills from negative 30 to negative 20 are again expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Well below normal temperatures remain in the region through Monday night, with highs only in the single digits above zero, and nighttime wind chills in the 20s to lower 30s below zero. While still below normal, temperatures are expected to slowly climb from Tuesday onward. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Chill Advisories in South Dakota, 2023Wind Chill Advisories in Iowa, 2023Wind Chill Advisories in Minnesota, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.